Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Is usage of Protopic ointment and Elidel cream during pregnancy,safe?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
I just found out that I'm pregnant, about 4 weeks. My period was due on the 26th of this month. In the beginning of the month I had used Protopic ointment !% on my face a couple times and Elidel cream 1% a twice a day for the first week and possibly into the 2nd week of December. My concerns are for the baby, what effects has this medicine had. Are the risks slim or should I be preparing for the worst? I saw my obgyn this morning and he was telling me to consider how much I want this pregnancy.
Posted Mon, 20 Jan 2014 in Pregnancy
Answered by Dr. S Patra 1 hour later
Brief Answer: STOP TOPICAL OINTMENT. DO TVS SCAN. Detailed Answer: Hello, Thanks for writing to us. You DON'T be afraid but you should better avoid using both PROTOPIC & ELIDEL cream at the earliest. They contain Tacrolimus and Pimecrolimus group of drugs as active ingredient (Immunomodulator). These are pregnancy Category-C drugs by FDA and not recommended in pregnancy. However, it does not cause any harmful effect on growing embryo or fetus before confirmation or realization of your pregnancy as fetal organogenesis takes place from 5th week onwards. Next thing, studies have not proved any adverse effect from topical application of above drugs before confirmed pregnancy. Therefore, you shouldn't be worried about it but STOP using them. Do one Trans Vaginal Ultrasound Scan (TVS) to get a detailed picture on fetal well being & proceed periodic check up to your gynecologist. Hope, it helps for your information. Kindly, close the discussion if you don't have any other query. Wish your good health and successful motherhood. Regards, Dr Soumen For future query, you can directly approach me through WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor